Washington, 2012

Debris Flow and Flooding in Washington, March 29 to 31, 2012

March 29 to 31, 2012 · NWS OTX · 4 events in 4 counties and zones

A stagnant longwave pattern featuring a broad trough off the Pacific Northwest Coast and upper-level ridge over the Central US resulted in a parade of moist storm systems tracking through the Inland Northwest from March 28th through the 31st. 75 inches of rainfall across Northeastern Washington with three day rainfall totals ranging from one to three inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A stagnant longwave pattern featuring a broad trough off the Pacific Northwest Coast and upper-level ridge over the Central US resulted in a parade of moist storm systems tracking through the Inland Northwest from March 28th through the 31st. Each storm system deposited 0.25 to 0.75 inches of rainfall across Northeastern Washington with three day rainfall totals ranging from one to three inches. This concluded record setting precipitation totals for the month of March across most sites in Eastern Washington. The heavy rain and excess snow melt resulted in several flooded roadways, road washouts, and small debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 29, 9:48 PM PST, 12 minutes earlier.

Area forecast discussion, Mar 29, 9:48 PM PST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1048 PM PDT Thu Mar 29 2012

.SYNOPSIS...
An active and wet storm pattern will continue over the region
through the next week. Mountain snow and valley rain will be
common...with snow levels briefly dropping to valley floors Sunday
and Monday. Widespread significant rain fall will cause smaller
streams to reach bank full and possibly flood over far eastern
Washington and north Idaho.

&&

.DISCUSSION...
Update: One wave of precipitation is shifting toward the Panhandle,
but more showers are developing around the eastern third of
Washington. Furthermore a second wave of precipitation is
spreading northeastward from the central Cascades, coming toward
Yakima. This is expected to expand throughout the south to
eastern forecast area through the night. As such, while there is
some decrease in showers now, more are expected to come in and
PoPs remain in the likely category through the night outside of
the lee of the Cascades. Chances will remain high there too.
Minor adjustments made to the overall precipitation coverage and
amounts, shifting it slightly south and eastward. Overnight lows
were adjusted up slightly from the previous forecast, largely
toward the southern third of the forecast area from the Mose Lake
area to the L-C Valley. /J. Cote'

&&

.AVIATION...
06z TAFS: A deep fetch of Pacific moisture will be directed into
the forecast area for the next 24 hours...with widespread light
rain in the valleys and basin...with mountain snow above 3500 feet
MSL. All TAF sites will experience periods of MVFR ceilings and
possibly MVFR Vis in -RA at times through 00z Saturday. The most
frequent precipitation periods will be at the eastern TAF
sites...with conditions more showery and intermittent at the KMWH
and KEAT sites. Additionally, watch for breezy conditions to
continue save for KSFF/KLWS which will be more sheltered tonight
where LLWS will be a threat. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        42  50  36  48  31  43 /  90  80  70  90  60  50
Coeur d'Alene  42  48  36  51  32  44 /  90 100  70 100  70  60
Pullman        45  48  35  51  30  42 / 100 100  80  90  60  60
Lewiston       49  54  40  58  35  49 /  90  90  60  80  50  40
Colville       42  50  34  48  33  48 / 100  80  40 100 100  60
Sandpoint      42  45  33  46  32  42 / 100 100  60 100 100  70
Kellogg        40  44  34  49  29  39 / 100 100  90 100 100  80
Moses Lake     45  57  36  51  33  53 /  60  60  60  80  20  30
Wenatchee      42  52  35  48  34  50 /  50  60  50  90  20  30
Omak           42  51  32  47  31  50 /  50  60  30  80  20  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 29, 4:40 PM PST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
540 PM PDT THU MAR 29 2012

IDZ001-004-WAZ037-038-310045-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
540 PM PDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TONIGHT

PERIODS OF MODERATE TO LOCALLY HEAVY RAIN WILL FALL THROUGH MUCH
OF TONIGHT WITH SNOW OVER THE HIGHER MOUNTAINS ABOVE 4000 TO 5000
FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF WET AND MILD STORM SYSTEMS WILL CONTINUE TO IMPACT THE
REGION THROUGH THE WEEKEND. THESE SYSTEMS WILL PRODUCE
SIGNIFICANT RAINFALL AMOUNTS. THE RAIN COMBINED WITH MELTING SNOW
WILL SUPPORT RISING LEVELS ON RIVERS...CREEKS AND STREAMS...WITH
THE POTENTIAL FOR LOWLAND FLOODING. THERE IS ALSO A POSSIBILITY OF
MUD SLIDES AND DEBRIS FLOWS ON STEEP AND SPARSELY VEGETATED
SLOPES. ADDITIONALLY HEAVY SNOW WILL FALL ON MOUNTAINS ABOVE 4000
FEET OVER THE WEEKEND RESULTING IN SIGNIFICANT MOUNTAIN SNOW
ACCUMULATION.

IDZ002-003-026-027-WAZ031>033-036-310045-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
540 PM PDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TONIGHT

PERIODS OF MODERATE TO LOCALLY HEAVY RAIN WILL FALL THROUGH MUCH
OF TONIGHT WITH SNOW OVER THE HIGHER MOUNTAINS ABOVE 4000 TO 5000
FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF WET AND MILD STORM SYSTEMS WILL CONTINUE TO IMPACT THE
REGION THROUGH THE WEEKEND. THESE SYSTEMS WILL PRODUCE
SIGNIFICANT RAINFALL AMOUNTS. THE RAIN COMBINED WITH MELTING SNOW
WILL SUPPORT RISING LEVELS ON RIVERS...CREEKS AND STREAMS...WITH
THE POTENTIAL FOR LOWLAND FLOODING. THERE IS ALSO A POSSIBILITY OF
MUD SLIDES AND DEBRIS FLOWS ON STEEP AND SPARSELY VEGETATED
SLOPES.

WAZ034-035-041-043-044-310045-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
540 PM PDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-310045-
EAST SLOPES NORTHERN CASCADES-
540 PM PDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

LIGHT TO MODERATE SNOW WILL CONTINUE TONIGHT...ESPECIALLY NEAR THE
CREST AND ABOVE 3000 TO 4000 FEET. MODERATE RAIN IS EXPECTED IN
THE SURROUNDING VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER MOIST PACIFIC STORM WILL SURGE INTO THE AREA ON
FRIDAY...BUT THIS SYSTEM WILL CONTAIN LESS SNOW WITH MOST OF IT CONFINED
TO THE CREST. WEAKER AND COOLER WEATHER SYSTEMS ARE EXPECTED TO
ARRIVE BY THE WEEKEND...WITH SNOW LEVELS FALLING TO THE VALLEY
FLOORS AT TIMES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 1 debris flow. Local standard time, as filed.

Flood, Pend Oreille

When
March 29, 10:00 PM PST to March 31, 11:59 AM PST
Where
Pend Oreille County, 1.7 mi NW of Tweedie to 10.14 mi ESE of Metaline Falls Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.099, -117.073

Numerous roads across Pend Oreille County experienced washouts, floods, or minor damage due to flooding from March 29th-31st. These roads included Deeter (8 NW Newport), Westside Calispell (3 SW Cusick), Rocky Gorge (9 SW Cusick), Rockwood (1 N Diamond Lake), West Telephone (2 SW Diamond Lake), and McCloud (5 SW Bead Lake).

Flood, Spokane

When
March 30, 12:30 AM PST to 6:00 AM PST
Where
Spokane County, 6.05 mi NNW of Deer Park to 6.02 mi NNW of Deer Park
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
48.033, -117.513

West Oregon Road was washed out between North Spotted Road and North Grove Road due to a plugged culvert.

Flood, Stevens

When
March 30, 10:30 AM PST to 11:00 AM PST
Where
Stevens County, 5.25 mi S of Springdale to 5.35 mi SSE of Springdale
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.995, -117.729

Swamp Creek flooded it banks and washed out the bridge on Reservation Road near Highway 231.

Debris Flow, Northeast Mountains

When
March 30, 9:50 PM PST to 9:55 PM PST
Where
Northeast Mountains forecast zone
Reported by
Law Enforcement
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A landslide along Highway 20 near Riverside Bible Camp, temporarily closed the road until road crews were able to remove a foot of mud that slid onto the highway.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368956, 369738, 369736, 369728.